I have taken many different meds to manage my Bipolar Disorder 2. I have severe mixed episodes & my Doc says I can't take an antidepressant due to this. Some of the anti-psychotics I have taken did help with sleeping & hypomania but don't seem to touch the depression I get & most had too many side effects (especially a ton of weight gain). I tried a few mood stabilizers such as Lamictal (made my hair fall out), Depakote (felt like a zombie) & Tegretol (spelling?) which made me feel like I had the flu 24/7 & they didn't really help me anyways. I know every med has side effects but my Doc wants to put me on Lithium now that I have insurance & can afford reg. blood tests etc. Can I get some input on if this drug works for you? How much you take? How often you need blood tests done, side effects, is it more inclined to help with depression? Is it true you can't take Ibuprofen wile on it because I have Endometriosis & take alot of Advil for the pain. Any info on Lithium is appreciated.
16 May 2010
hi redhead4ever my mother says i had it as a little girl i did not know until after 40 something... and i take geodone started on 60mg too strong i brought it down to 20mg and take it when stressed; i handle a lot of issues with my children on top of it all i am disgustingly meticulous and it gets in the way at times, since i am also diabetic geodone is the safest medication for me to take good luck to you vtech10
18 May 2010
Please do try the Lithium. It is a mood stablizer. Take the dosage a psychiatrist prescribes. May gain a few pounds but it was worth it to find some peace - it is a salt based product. Recommend you read the history of lithium - a more pure drug. You can also add other drugs to help. Go to the library and get you a good book on bipolar - suggest "Demistifing BiPolar. Don't give up! Try to go to a support group or at least an online group. Good Luck!
27 May 2010
i was just put lithium 2 weeksago and i have been sick the hole time and i have stopped taking it . the depakote and lamitical did not work i gained 75 pounds on depakote and lamitical i have a rash that still has not gone away . the lab work is expensive and you cannot drink caffine and all kinds of stuff. so i would try another one .
4 Jun 2010
This response is a little late But just in case ... when I was first diagnosed I was put on tegretol and trazodone. I had a severe allergic reaction to the tegretol, and the trazodone made me completely sedated. I switched to lithium and I haven't had a major manic episode since. I've been on it for a little over 2 years. I take 900 mg before bedtime so that I'm not as effected by the side effects. Lithium will make you thirsty,(I carry a water bottle with me every where) and this will also increase your need for bathroom breaks. I have mild tremors in my hands when I am stressed , and I have acne like I'm going through puberty. I didn't really gain any weight with it. The bloodwork isn't as much of a pain as you'd think. When I first started I was tested every 4-6 weeks. Once they'd established a good therapeutic level it tapered off to once every 6 months.
Overall I think Lithium is excellent for preventing mania, and the side effects are mild when compared to those of other medications. This being said, it isn't as effective for my depression (everyone is different and it might work for you) . I now use a combination of Lithium and Bupropion and the results are pretty good for the time being. My shrink said that even though there is a possibility of triggering a manic episode when taking an anti-depressant, the benefit outweighs the risk. I monitor my behavior pretty closely, and my husband is my best gauge, and if i start kindling I call the shrink and take extra lithium for a few days. I stay away from any NSAID's (which includes ibuprofen) because they are eliminated from the body through the same pathways and this can cause a build up of lithium, so that may be a major con for you. I would definitely recommend lithium as option for treating mania, not so much for treating depression.
5 Jun 2010
Hi I have also been on many drugs and lithium does work. I also take Mobic which is a prescribed anti inflamatory like advil. that just means that your doc will have to monitor your levels more closely. I take 600 mgs while i am taking the mobic when i was on lithium before i took 1200mgs. good luck to you.
12 Jul 2010
I also suffer from bi polar2 diorder i took lithium for 3 years it does help alot but the side effects were not worth it to me Im 25 and iswear it made me feel like i was 60 plus getting your levels checked once a week and them moving your dose up and down i really like rispdal( im not sure how to spell it) but that has been a mirical drug for me
13 Jul 2010
Hi red head, Don't take lithium. Theres too many side effects. I was on it for years. I have a thyroid problem because of that drug, I gained a lot of weight where I looked puffy, my hands shook all the time, I couldn't bare the blood tests every month. Yes every single month you have to get one with that drug. My doctor now is trying to force me to take that drug again and I will not. He wants me on a low dose of it. I can't even remember the dosages of that drug since I've been off of it for many years now. I think I need a new psychiatrist. Its for the mania of the bipolar mainly and not the depression. I suffer from bipolar2 as well the depression side of it. I do get very impulsive though, its mind over matter. I've learned to control that part of my diagnoses. Though all the bad side effects of the Lithium, it did work. I'm on Tegretol for the mood stabilizer now besides sleepiness I do not have any side effects. I'm on a weird dose cause my body can't handle more than 300mg, then I'm a zombie.
14 Nov 2010
I have Bipolar II. I have tried many drugs. I'm now on Lithium. I have no problem with it. My pdoc said that we can go up to 800 mg. I'm on 300 now. When I see him, I'm going to ask if he can bump me up another 150mg. I can tell a difference with my depression.
I have tried the following-Lamictal-gave me the potentially fatal rash, Geodon-made my tongue swell I had to take meds. to control that issue. But they put me to sleep.Abilify-I gained 20 lbs in one month.Topomax made me lethargic.
My pdoc says Lithium and one other drug are all I have left to try. I drink coffee. You just don't want to drink too much coffee. They really don't want you to drink a lot of coffee and take Lithium and then suddenly stop coffee. Caffeine withdrawal can mess with the Lithium levels. I'm pro lithium. It's been around 50 years. It's cheap. They know all the long term effects. And, if it keeps me from deep suicidal depression then it's all worth it. Hope I helped. Oh, I just take Tylenol. But, since I've been on the Lithium I had no reason to take Tylenol. Good luck and I hope I helped some.
3 Jan 2012
Hi Red Head, This is only my experince. Every one has there own because what works with one person does'nt work for another. I took Lithium for 3-4 yrs. I gained 35 + lbs. and got more depressed because I looked 8 mo. pregnant. People asked when I was due ! I didn't know what to say and it kinda brought a lump in my throat. I take Lamictal now. I also am loosing my hair. but it's the only one that has helped me. Depakote made me loose my short term memory. Then I gained 15 lbs.in one week. I took 400 mgs. No, it is recomended not to take Advil, Ibuprofin, or Motrin. I had to have blood tests every 3 months. This is only my experience. Look up Lithium and read all the side effects. You might want to try it because it works differently on every one. Good Luck. God Bless you :-)
2 Dec 2012
Lithium saved me!! I tried every antidepressant and abilify and finally got the diagnosis of bipolar with rapid cycling. I take lithium 900mg three times a day. The blood tests are a necessary evil but at least u know the levels are where they need to be there is no guessing! I drink a ton of water and pee a ton but other that not bad. I also take klonapin as needed, trazedone as needed and just started Viibryd in place of celexa.
The blood tests are every two-three months depending on how you are doing. You can take ibuprofen when necessary just make sure you don't over do it, and drink water water water !!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
depakote, lithium, tegretol, and risperdal, have not helped. any other suggestions on what other meds might i talk to my doctor would be helpful. ...
Mania - my 9 year old daughter was put on lithium citrate 5ml 2xday and she spits it out and I tried
... to make her special pancakes but she still tastes it and won't eat them. I tried to add the meds to soda and freeze it but that don't ...
Bipolar Disorder - I od on lithium on my second week of using cig patch... my body just was not usin
... up the lith. i was in hosp. for 7 days..4 of which i do not remember..dr switched to serquol and prozac..i have been sleeping and feel wonderful ...
... thru mania and depression within a mth. Has anyone heard of this?
I have benn diagnosed with bipolar@ age 20 I am now 40... Ive gone thru numerous medications .. My Dr.decided that Prozac alone would help of course ...